Alert archive / South Dakota / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 18, NWS Sioux Falls, SD

June 27, 20194 counties in South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 27, 2019, 3:57 AM CDT for 4 counties in South Dakota. It was in force for 48 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 27, 2019, 3:57 AM CDT (08:57 UTC)
Expired
Jun 27, 2019, 4:45 AM CDT
In force
48 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Davison County, SD, Hanson County, SD, McCook County, SD, Miner County, SD

The radar

The Sioux Falls radar (KFSD), 91 km from the middle of the area, began a volume at 09:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 27, 4:08 AM CDTHAIL 0.75 Wsw Alexandria, SD
Jun 27, 4:15 AM CDTHAIL 11 Ne Fulton, SDA MIX OF PENNY AND QUARTER SIZED HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 9.0 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2019-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1058 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2019-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 57 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1058 J/kg
Mixed-layer CIN
-168 J/kg
Mixed-layer LCL
1800 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
57 m²/s²
0-3 km storm-relative helicity
213 m²/s²
Significant tornado parameter
0.0
Supercell composite
12.1

Open this sounding in Storm Lab

The text

As transmitted.

792 
WUUS53 KFSD 270857
SVRFSD
SDC035-061-087-097-270945-
/O.NEW.KFSD.SV.W.0018.190627T0857Z-190627T0945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
357 AM CDT Thu Jun 27 2019

The National Weather Service in Sioux Falls has issued a

* Severe Thunderstorm Warning for...
  Northeastern Davison County in southeastern South Dakota...
  South central Miner County in east central South Dakota...
  Northwestern McCook County in southeastern South Dakota...
  Northern Hanson County in southeastern South Dakota...

* Until 445 AM CDT.

* At 357 AM CDT, a severe thunderstorm was located near Mitchell,
  moving east at 30 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Alexandria and Fulton around 410 AM CDT.
  Farmer around 420 AM CDT.
  Spencer In McCook County around 430 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4359 9800 4376 9810 4394 9761 4371 9750
TIME...MOT...LOC 0857Z 248DEG 28KT 4371 9795 

HAIL...1.25IN
WIND...60MPH
 
$$

JM
2 follow-up statements
782 
WWUS53 KFSD 270923
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
423 AM CDT Thu Jun 27 2019

SDC035-270933-
/O.CAN.KFSD.SV.W.0018.000000T0000Z-190627T0945Z/
Davison SD-
423 AM CDT Thu Jun 27 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DAVISON COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning moved out of the 
warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 100 PM CDT for
southeastern and east central South Dakota.

LAT...LON 4394 9761 4371 9750 4362 9789 4376 9797
      4381 9797
TIME...MOT...LOC 0923Z 248DEG 28KT 4379 9769 

$$

SDC061-087-097-270945-
/O.CON.KFSD.SV.W.0018.000000T0000Z-190627T0945Z/
Miner SD-McCook SD-Hanson SD-
423 AM CDT Thu Jun 27 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 AM CDT
FOR SOUTH CENTRAL MINER...NORTHWESTERN MCCOOK AND NORTHERN HANSON
COUNTIES...

At 423 AM CDT, a severe thunderstorm was located near Farmer, or 17
miles east of Mitchell, moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of south
central Miner, northwestern McCook and northern Hanson Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4394 9761 4371 9750 4362 9789 4376 9797
      4381 9797
TIME...MOT...LOC 0923Z 248DEG 28KT 4379 9769 

HAIL...1.00IN
WIND...60MPH
 
$$

JM
734 
WWUS53 KFSD 270939
SVSFSD

Severe Weather Statement
National Weather Service Sioux Falls SD
439 AM CDT Thu Jun 27 2019

SDC061-087-097-270948-
/O.EXP.KFSD.SV.W.0018.000000T0000Z-190627T0945Z/
Miner SD-McCook SD-Hanson SD-
439 AM CDT Thu Jun 27 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MINER...
NORTHWESTERN MCCOOK AND NORTHERN HANSON COUNTIES WILL EXPIRE AT 445
AM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 100 PM CDT for
southeastern and east central South Dakota.

LAT...LON 4394 9761 4371 9750 4362 9789 4376 9797
      4381 9797
TIME...MOT...LOC 0938Z 248DEG 28KT 4383 9755 

$$

JM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 3:41 AM CDT, 16 minutes earlier.

Area forecast discussion, Jun 27, 3:41 AM CDT, 16 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
341 AM CDT Thu Jun 27 2019

.SHORT TERM...(Today and Tonight)
Issued at 340 AM CDT Thu Jun 27 2019

Complicated forecast this morning with well developed complex of
storms working east across South Dakota. Wake low has developed on
the backside of the system, with the winds gusting to near 60 mph in
Faith.  On the southern edge of the complex, have had reports of
heat bursts in Mission SD.

For this morning, followed the idea of the HiRes ARW and
Experimental HRRR which focus the complex mainly along and north of
highway 14 as the cap over the region looks to be quite strong with
10-11 C at 700 mb.  Still wouldn't rule out an isolated storm or two
to try to develop on the south side of the complex.  If the storm is
able to organize slightly, agree with SPC large hail up to 2" are
possible.  With the complex, potential for wind gusts to approach 65
mph. Models are hinting that as the complex works east, it may try
to work south across southwest Minnesota following the thermal
ridge.  Bulk shear is also slightly stronger, so may  be the
potential for a few severe reports despite diurnal timing.

With cold pool lingering across the northeast portion of the
forecast area, have fairly tight gradient in forecast high from the
northeast to the south.

Picture for tonight is unclear as some of the convective allowing
solutions indicate the potential for convection to redevelop along
an outflow boundary late in the day.  Have added low pops east of
highway 59 in southwest Minnesota into Northwest Iowa for the
potential, though it appears focus will be east.

.LONG TERM...(Friday through Wednesday)
Issued at 340 AM CDT Thu Jun 27 2019

Abbreviated discussion beyond today and tonight with active weather.
 Heat still expected Friday through Sunday with heat index values of
95-105 F.  The peak of the heat appears to be on Saturday with
widespread 100-105 heat index values.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1135 PM CDT Wed Jun 26 2019

Convective potential through the first half of this TAF period has
trended north and slower in latest model runs. Confidence is lower
that KFSD will see any thunderstorms, so removed thunder for now,
but will keep a mention of showers mid-late Thursday morning to
indicate favored time frame, should storms develop far enough
south.

Confidence still somewhat higher for KHON, though now looking more
likely toward pre-dawn hours (10Z-12Z) than during the overnight.
Confidence also somewhat higher than KSUX will remain well south
of the convective activity.

After 18Z Thursday, convection expected to push east of the area,
though a few model solutions indicate chance of redevelopment into
southwest Minnesota late in this TAF period.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...BT
LONG TERM...BT
AVIATION...JH
Hazardous weather outlook, Jun 26, 6:20 AM CDT, 21 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
620 AM CDT Wed Jun 26 2019

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-271000-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
620 AM CDT Wed Jun 26 2019

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Today and tonight.

Thunderstorms are possible tonight. These storms will be capable of
producing winds to 65 mph and hail to the size of golfballs.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Temperatures will warm into the 90s on Friday through Sunday. With
dew points near 70, heat indicies of 95 to 105 can be expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible after 9 PM tonight.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 3:34 AM CDTSevere Thunderstorm WarningFSDDavison, Douglas, Hanson, Hutchinson, McCook41 min
Jun 27, 4:36 AM CDTSevere Thunderstorm WarningFSDKingsbury, Lake, McCook, Miner39 min
Jun 27, 8:18 AM CDTFlash Flood WarningFSDLincoln, Minnehaha, Turner117 min
Jun 27, 9:14 AM CDTFlash Flood WarningFSDLincoln3 hr
Jun 27, 10:22 AM CDTRiver Flood WarningFSDBrookings, Hamlin52 hr
Jun 27, 12:36 PM CDTRiver Flood WarningFSDUnion4 days
Jun 27, 12:36 PM CDTRiver Flood WarningFSDUnion31 days
Jun 27, 2:26 PM CDTRiver Flood WarningFSDMinnehaha7 hr
Jun 27, 3:15 PM CDTHeat AdvisoryFSDAurora, Bon Homme, Brule, Charles Mix, Clay, Davison and 12 more29 hr

Nearby

Severe Thunderstorm Warnings in South Dakota, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.